Minnesota, 2022Winter Storm in Minnesota, February 20 to 22, 2022
February 20 to 22, 2022 · NWS FGF · 10 events in 10 counties and zones
Heavy snow with over 1 inch per hour rates exceeded 6 to 12 inches in total over portions of southeast North Dakota into southern portions of northwest through west-central Minnesota, heaviest snow nearest the South Dakota border. Very storm winds and cold temperatures also produced two separate but concurrent (to the snowfall) periods of blizzard conditions and extremely cold windchills.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow with over 1 inch per hour rates exceeded 6 to 12 inches in total over portions of southeast North Dakota into southern portions of northwest through west-central Minnesota, heaviest snow nearest the South Dakota border. Very storm winds and cold temperatures also produced two separate but concurrent (to the snowfall) periods of blizzard conditions and extremely cold windchills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 20, 12:58 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Feb 20, 12:58 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1258 PM CST Sun Feb 20 2022
.UPDATE...
Issued at 1247 PM CST Sun Feb 20 2022
Cancelled the remainder of the blizzard warning with visibility
improvement and winds weakening. Went with a winter weather
advisory within the valley where snow plumes persist, though
weakening, creating some reductions in visibility apparent on
webcams until mid afternoon.
UPDATE Issued at 907 AM CST Sun Feb 20 2022
Blizzard conditions in the northern valley persist with single
digit above and below zero temps and gusts up to 50mph observed.
Valley funneling with the due north winds continue to allow gusts
to be 10 to 15mph higher than that of those just east and west of
the valley floor. Snow plumes are visible on satellite and radar
imagery as well as webcams which are bringing whiteout conditions
at times. Max CAA and pressure rise bubble has pushed over the
southern valley per mesoanalysis indicating that with weaker winds
upstream and per bufkit soundings conditions may begin to improve
before the late afternoon. Will continue to monitor conditions
and see if blizzard headline can be ended sooner than the 6pm time
frame. Areas south of any new snow overnight, mainly hwy200, are
seeing less of an impact from the winds with no new snow to blow.
Advisory conditions will continue here with these strong gusts
bringing intermittent reduced visibilities.
UPDATE Issued at 536 AM CST Sun Feb 20 2022
Cold front now about to enter the Fargo area, so we shall see
dense the blowing snow is as it gets further away from the source
region along and north of Hwy 2. Otherwise, we can confirm here in
Grand Forks that blizzard conditions are ongoing. Winds remain
strong across the Devils Lake basin and along with falling snow
visibilities are 1/4 mile or less. However, the back edge of
falling snow is about to enter and anticipate strong CAA to move
south of this area, and the blizzard conditions will be less than
3 hours here.
&&
.SHORT TERM...(Today)
Issued at 359 AM CST Sun Feb 20 2022
Blizzard impacts the main concern.
Snowfall Amounts: Forcing from an upper level wave/trough will be
across the northern forecast area around 12z, then propagates
east of the region. Strong mid-level Fgen leading to moderate to
heavy snowfall rates. Hi-res guidance indicates that a residence
time of 3-5 hours at any one given location, which given around
0.5 - 1.0 in/hour snowfall rates would lead to 2-4 inches of snow.
With that said, given the mesoscale forcing involved likely will
get variable snowfall reports, so 1-2 inches with up to 4 possible
is the snowfall message.
Blizzard: Strongest forcing and heaviest snow along and north of
Hwy 2, although the mid-level baroclinic zone will swing southward
near or after 12z for a brief period of snow south of Hwy 2. As
the snow is falling, an arctic cold front will propagate
southward. Strong CAA will lead to very efficient mixing for a 3-6
hour period directly behind the fropa. RAP indicating 925mb winds
~30 knots outside the valley and ~35-40 knots within the valley.
As of 09z, getting 1/4sm visibility with ~26 knot winds, and with
the temperature 15F-20F, Canadian blowing snow model indicates
that it would require ~0.75 in/hour snowfall rates to produce
those vsbys. As the snowfall rates dissipate and the snow ends,
with temperatures falling into the single digits, Canadian blowing
snow model indicates ~28-30 knot sustained winds would be
required to continue blizzard impacts. Temperatures are above
freezing across SE ND into the Grand Forks area (creating a crust
on current snow), which means sustainable blizzard impacts are
going to require an inch or two of new snow. Considering the 3
hour duration criteria for a blizzard warning, the current
blizzard warning area is ideal. Portions of the Devils Lake basin
will experience blizzard type conditions within heavier falling
snow, but the duration should be less than 3 hours. Winds will be
strongest within the valley, but blizzard impacts likely contained
to where fresh snow and strong winds combine to extend blizzard
impacts. Not sure how long blizzard impacts will last with
guidance indicating 925mb winds diminishing to near 25 knots by
18z within the valley, so the blizzard warning may be able to
cancelled early if that pans out.
.LONG TERM...(Tonight through Saturday)
Issued at 359 AM CST Sun Feb 20 2022
Potentially significant winter impacts are possible Monday through
Tuesday evening as an upper low traverses the Central and Northern
Plains. Confidence is moderately high regarding the potential for
heavy snow across portions of the region, especially south of
Highway 200, where 6 or more inches of snow are possible. Along and
north of Highway 200, lighter snowfall totals are expected, along
with dangerously cold wind chills.
A potent H5/H7 low will move across the region Monday into Tuesday,
bringing heavy snow, gusty winds, and dangerously cold wind chills
into the area. Strong warm advection ahead of the main upper trough
will allow good moisture flow into the region late Sunday into
Monday. A band of heavy snow is expected to develop along a
deformation zone; look for a 70 to 80 percent chance of 6 inches of
snow or more along and south of the I-94 corridor. There is a slow
northward trend in some of the latest blended and ensemble guidance,
thus the exact location of this heavier band could change in the
coming updates. Current guidance shows a rather sharp snow
accumulation gradient from south to north, with less than a 50
percent chance of 2 inches or more to the north of Highway 200;
however, any shift in the final track of the storm could change the
location of this gradient. Along with heavy snow, north winds are
expected to gust to near 40 mph, mainly for areas west of the Red
River Valley, which could lead to sharply reduced visibility.
This system is expected to slowly push off to the east late Tuesday,
with snow ending in most areas during the late afternoon. An Arctic
air mass will push southward into the region by Monday morning and
remain in place through the remainder of next week. Look for highs
in the single digits either side of zero, with lows in the teens
below zero to 20s below zero through Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CST Sun Feb 20 2022
Improvement at FAR and GFK wrt VSBY will continue with IFR to
become MVFR and VFR by evening. North winds will persist for the
period with some gusts in the 25kt range overnight into tomorrow.
Will see the next round of snow move into the area overnight at
FAR with MVFR and IFR conditions returning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from midnight CST tonight through late Monday
night for NDZ028>030-038-039-049-052-053.
MN...Winter Storm Watch from midnight CST tonight through late Monday
night for MNZ002-003-022>024-027>032-040.
UPDATE...JK
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...JKHazardous weather outlook, Feb 20, 5:20 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
520 AM CST Sun Feb 20 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
520 AM CST Sun Feb 20 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Across the northern and central Red River Valley, blizzard
conditions today. Winds are expected to weaken a bit by noon, and
conditions might improve soon than expected. However, there is a
chance for convective snow showers into the afternoon hours which
would lead to periodic blizzard conditions.
Elsewhere, either weaker winds or less blowable snow will lead to
lower winter impacts, mainly due to blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heavy snow of 6 or more inches is possible across southeast North
Dakota into west central Minnesota on Monday. The heavy snow along
with winds up to 35 mph could lead to significant drifting snow.
Dangerous winds chills are also expected, and will continue
through much of the week.
.SPOTTER INFORMATION STATEMENT...
Visibility and snowfall reports are appreciated.
Winter Storm, Wilkin
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
From 8 to 14 inches of snow was reported across most of the county, along with periods of blizzard conditions as winds frequently gusted to 40 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, Grant
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
From 8 to 14 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 40 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, Clay
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
From 4 to 8 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 40 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, Norman
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- Norman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
From 3 to 5 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 40 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, West Becker
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
From 6 to 10 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 35 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, East Becker
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
From 6 to 10 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 35 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, Hubbard
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- Hubbard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
From 6 to 10 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 35 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, West Otter Tail
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
From 6 to 10 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 35 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, East Otter Tail
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
From 6 to 10 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 35 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
Winter Storm, Wadena
- When
- February 20, 2:50 PM CST to February 22, 12:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
From 6 to 10 inches of snow was reported across most of the county, along with periods of significantly reduced visibilities in snow and blowing snow as winds frequently gusted to 35 mph. Bitter cold wind chills of from minus 30F to minus 50F through the morning hours of the 21st and 22nd.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, February 20 to 22, 20222 deaths · 2 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, February 20 to 24, 202227 events
- Blizzard and Heavy Snow in North Dakota, February 20 to 22, 202218 events
- Winter Storm and Heavy Snow in Montana, February 20 to 21, 202217 events
- Heavy Snow and Winter Weather in South Dakota, February 20 to 22, 202217 events
- Blizzard in North Dakota, February 20, 20228 events
- Winter Storm in North Dakota, February 20 to 22, 20228 events
- Heavy Snow in South Dakota, February 20 to 21, 20227 events
- Blizzard in Minnesota, February 20, 20224 events
- Winter Storm in Idaho, February 20 to 21, 20223 events
- Winter Storm and Winter Weather in Montana, February 20 to 21, 20223 events
- Wildfire in Oklahoma, February 20 to 22, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011701, 1011702, 1011703, 1011704, 1011705, 1011706, 1011707, 1011708, 1011709, 1011710.